Alert archive / North Dakota / Red Flag Warnings in 2020

Red Flag Warning 4, NWS Bismarck, ND

April 26, 20208 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Apr 26, 2020, 3:15 AM MDT for 8 counties in North Dakota. It took effect at Apr 26, 2020, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 2020, 3:15 AM MDT (09:15 UTC)
In effect from
Apr 26, 2020, 11:00 AM MDT
Expired
Apr 26, 2020, 6:59 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Billings County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, McKenzie County, ND, Mountrail County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 177 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2136 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WWUS83 KBIS 260915
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
415 AM CDT Sun Apr 26 2020

...RED FLAG WARNING THIS SUNDAY AFTERNOON AND EARLY EVENING FOR 
WIND AND LOW RELATIVE HUMIDITY...

.Critical fire weather conditions are expected this Sunday 
afternoon and early evening over much of northwest and west
central North Dakota. Relative humidity values as low as 18 
percent, sustained winds switching to the west around 20 mph, and 
dry vegetation will create critical fire weather conditions. Any 
fires that ignite will spread rapidly and become difficult to 
control.

NDZ002-010-261015-
/O.CAN.KBIS.FW.A.0001.200426T1700Z-200427T0100Z/
Burke-Mountrail-
415 AM CDT Sun Apr 26 2020

...THE FIRE WEATHER WATCH HAS BEEN CANCELLED FOR BURKE AND
MOUNTRAIL COUNTIES...

The National Weather Service in Bismarck has cancelled the Fire
Weather Watch.

$$

NDZ001-009-017-262115-
/O.UPG.KBIS.FW.A.0001.200426T1700Z-200427T0100Z/
/O.NEW.KBIS.FW.W.0004.200426T1700Z-200427T0100Z/
Divide-Williams-McKenzie-
415 AM CDT Sun Apr 26 2020 /315 AM MDT Sun Apr 26 2020/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR NORTHWEST NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon CDT /11 AM MDT/ today to 8 PM CDT /7 PM MDT/ this
evening. The Fire Weather Watch is no longer in effect.

* WINDS...West 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* AFFECTED AREA...Divide, Williams and Mckenzie counties of
  northwest North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$

NDZ031-032-262115-
/O.NEW.KBIS.FW.W.0004.200426T1700Z-200427T0100Z/
Golden Valley-Billings-
315 AM MDT Sun Apr 26 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WEST CENTRAL
NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 7 PM MDT this evening.

* WINDS...West 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* AFFECTED AREA...Golden Valley and Billings counties of west
  central North Dakota. 

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$
waa
4 follow-up statements
093 
WWUS83 KBIS 261359
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
859 AM CDT Sun Apr 26 2020

...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR WIND AND
LOW RELATIVE HUMIDITY...

.Critical fire weather conditions are expected this afternoon and
early evening over much of northwest and west central North 
Dakota. Relative humidity values as low as 18 percent, sustained 
winds switching to the west around 20 mph, and dry vegetation will
create critical fire weather conditions. Any fires that ignite 
will spread rapidly and become difficult to control.

NDZ001-009-017-031-032-270100-
/O.CON.KBIS.FW.W.0004.200426T1700Z-200427T0100Z/
Divide-Williams-McKenzie-Golden Valley-Billings-
859 AM CDT Sun Apr 26 2020 /759 AM MDT Sun Apr 26 2020/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/
TODAY TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR NORTHWEST NORTH DAKOTA...

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* AFFECTED AREA...Much of far western North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$

EDWARDS
974 
WWUS83 KBIS 261708
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
1208 PM CDT Sun Apr 26 2020

...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR WIND AND
LOW RELATIVE HUMIDITY...

.Critical fire weather conditions are expected this afternoon and
early evening over much of far western North Dakota. Relative 
humidity values as low as 14 percent, sustained winds switching 
to the west around 25 mph, and dry vegetation will create critical
fire weather conditions. Any fires that ignite will spread 
rapidly and become difficult to control.

NDZ001-009-017-031-032-270100-
/O.CON.KBIS.FW.W.0004.000000T0000Z-200427T0100Z/
Divide-Williams-McKenzie-Golden Valley-Billings-
1208 PM CDT Sun Apr 26 2020 /1108 AM MDT Sun Apr 26 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF FAR
WESTERN NORTH DAKOTA...

* WINDS...West 15 to 25 mph with gusts to around 40 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* AFFECTED AREA...Much of far western North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$

EDWARDS
797 
WWUS83 KBIS 261906
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
206 PM CDT Sun Apr 26 2020

...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR WIND AND
LOW RELATIVE HUMIDITY OVER MUCH OF WESTERN NORTH DAKOTA...

.Critical fire weather conditions will continue this afternoon 
and early evening over much of western North Dakota. Relative 
humidity values as low as 13 percent, west to northwest sustained
winds around 25 mph, and dry vegetation will create critical fire
weather conditions. Any fires that ignite will spread rapidly and
become difficult to control.

NDZ002-010-018-270100-
/O.EXA.KBIS.FW.W.0004.000000T0000Z-200427T0100Z/
Burke-Mountrail-Dunn-
206 PM CDT Sun Apr 26 2020 /106 PM MDT Sun Apr 26 2020/

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF WESTERN
NORTH DAKOTA...

The National Weather Service in Bismarck has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 8 PM CDT /7 PM MDT/ this evening.

* WINDS...West to northwest around 25 mph with gusts to around 40
  mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* AFFECTED AREA...Much of western North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

* AFFECTED AREA...Much of western North Dakota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$

NDZ001-009-017-031-032-270100-
/O.CON.KBIS.FW.W.0004.000000T0000Z-200427T0100Z/
Divide-Williams-McKenzie-Golden Valley-Billings-
206 PM CDT Sun Apr 26 2020 /106 PM MDT Sun Apr 26 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF 
WESTERN NORTH DAKOTA...

* WINDS...West to northwest around 25 mph with gusts up to 40 
  mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* AFFECTED AREA...Much of western North Dakota.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control or suppress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Burn bans may be in effect. Contact local authorities for
details.

&&

$$
095 
WWUS83 KBIS 270059
RFWBIS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Bismarck ND
759 PM CDT Sun Apr 26 2020

NDZ001-002-009-010-017-018-031-032-270200-
/O.CAN.KBIS.FW.W.0004.000000T0000Z-200427T0100Z/
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-
759 PM CDT Sun Apr 26 2020 /659 PM MDT Sun Apr 26 2020/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS 
EVENING...

Winds will decrease and relative humidity will rise for the
remainder of this evening. Therefore, the Red Flag Warning will 
be allowed to expire.

$$

NJH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 26, 2:59 AM MDT, 16 minutes earlier.

Area forecast discussion, Apr 26, 2:59 AM MDT, 16 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
359 AM CDT Sun Apr 26 2020

.SHORT TERM...(Today and tonight)
Issued at 327 AM CDT Sun Apr 26 2020

...CRITICAL FIRE WEATHER CONDITIONS FAR WEST THIS AFTERNOON...

We are now seeing more widespread fog forming across the Devils
Lake Basin south through the James River Valley. Satellite (The
nighttime Microphysics channel) is also showing some super cooled
water in the vicinity of the reported fog, suggesting it will
become a little more widespread tonight. The latest CAM models
now place a fairly persistent fog area through 6 to 8 am cdt. So
we will issue a dense fog advisory until shortly after sunrise in
this area.

After Sunrise, an upstream trough and associated cold front is
forecast to move through North Dakota. We expect the frontal
passage, with drying and subsidence behind it, by mid morning
west, and through the region by evening. Forecast soundings from
the NAM, GFS and RAP all point to a well mixed atmosphere up
through 12 thousand ft MSL across the western third of North
Dakota by mid afternoon. So we will upgrade portions of the fire
weather watch to a Red Flag Warning.

Otherwise we will see scattered showers develop along the front in
central North Dakota and move east out of teh region by early
evening. Cloud cover could limit,it high temperatures most areas
from reachng there potential, but late afternoon mixing could bump
hem up close to there potential by evening.

Mainly Clear skies tonight.

.LONG TERM...(Monday through Saturday)
Issued at 327 AM CDT Sun Apr 26 2020

Another fast moving shortwave will move through the Northern
Plains Monday night into Tuesday, bringing chances for showers and
scattered thunderstorms. This should bring fairly widespread
showers, but not sufficient to bring an end to the dry conditions.
Gusty northwest winds of 20 to 35 mph following the shortwave
will dry out the surface conditions. This will be followed by
warming temperatures into the upper 60s and 70s Wednesday,
Thursday and Friday, then more showers and cooler temperatures
are expected Friday night into Saturday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1219 AM CDT Sun Apr 26 2020

A Cold front across central Montana at Midnight CDT is forecast
to move east into North Dakota today. The front will be the focus
for scattered rain showers across northern North Dakota after
12Z. Conditions are expected to be VFR.

Before the frontal passage, between 06-12Z, we expect moderate
southeast winds at 1000 ft agl resulting in wind shear KXWA-KDIK.
This will end after sunrise.

Low level moist air will favor some fog formation at KJMS between
09-13z, with very low IFR in Fog possible.

&&

.FIRE WEATHER...
Issued at 327 AM CDT Sun Apr 26 2020

We placed the red flag warning where we anticipate the cloud cover
to recede by early afternoon, where the best mixing is expected
and where the strongest surface winds will be seen with relative
humidity around 20 percent. The will occur for a 4 to 5 hour
period across Divide, Williams, Mckenzie, Billings and Golden
valley counties this afternoon and early evening.

Relative humidity should fall to around 20 percent in the
afternoon, with westerly winds increasing to 20 to 25 mph shortly
after noon CDT.

The potential fire spread is expected to reach close to 300
chains per hour in these counties.

The wind will rapidly diminish as sunset approaches.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon CDT /11 AM MDT/ today to 8 PM CDT /7
PM MDT/ this evening for NDZ001-009-017-031-032.

Dense Fog Advisory until 9 AM CDT this morning for NDZ005-013-
023-025-036-037.

&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
FIRE WEATHER...WAA
Hazardous weather outlook, Apr 25, 11:44 PM MDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1244 AM CDT Sun Apr 26 2020

NDZ001-002-009-010-017-270545-
Divide-Burke-Williams-Mountrail-McKenzie-
1244 AM CDT Sun Apr 26 2020 /1144 PM MDT Sat Apr 25 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Fire Weather Watch has been issued for much of northwest North
Dakota for Sunday afternoon and early evening. See
www.weather.gov/bis for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-011>013-018>023-025-031>037-040>048-050-051-270545-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
1244 AM CDT Sun Apr 26 2020 /1144 PM MDT Sat Apr 25 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 3:02 AM MDTDense Fog AdvisoryBISFoster, Kidder, Pierce, Rolette, Stutsman, Wells5 hr

Nearby

Red Flag Warnings in North Dakota, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.